Ask a doctor

How Long Does Eyelid Droop After Botox Last?

had botox treatment and 3rd day after noticed right eyelid droop. Droop has become progressively worse now 1 wk post and using lipodine drops without much improvement. MD is certified and has done procedure many years without this outcome. Had botox in the past twice no side effects. How long does this eyelid droop last and is there any other treatment that may help? thanks in advance for any answers or suggestions

Doctor Answers (20)

The “eyelid droop” usually goes away within the first 1-2 months

+2

The “eyelid droop” usually goes away within the first 1-2 months. BOTOX can last up to 3-4 months and sometimes the “eyelid droop” won’t go away until then as well. But usually, the side effects resolve before the results go away which is within 1-2 months.


New York Oculoplastic Surgeon
5.0 out of 5 stars 29 reviews

It really depends on the amount that leeched into your eyelid muscle...

+2

Eyelid droop after Botox injections is indeed rare, but can happen if the Botox spreads from the site of injection into the levator muscle of your eyelid. The important thing to remember is that it will get better. This usually improves over about a month's time, but should definitely be better at four months when the Botox effect wears off. Be patient.

Kevin Brenner, MD, FACS
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 15 reviews

Usually 1-2 months

+2

Unfortunately, this happens when some of the medication diffuses to the upper lids and relaxes the muscles that raise the upper lid. The eyedrops may help, usually self-limited 1-2 months. Good Luck.

J. Vicente P. Poblete, MD
Cleveland Plastic Surgeon
5.0 out of 5 stars 11 reviews

You might also like...

Botox and Eyelid Droop

+2

Unfortunately, eyelid droop (ptosis) after Botox can occur even in the most experienced of hands although it is rare.  As other posters have noted, it generally resolves before the aesthetic benefit of Botox wears off; this can take up to 2 months.  In my personal experience, the highest incidence of ptosis occurs when treating the lower lateral forehead or "Mephisto" lines.  Iopidine drops can alleviate the eyelid droop for social functions (not appropriate if a patient has glaucoma).

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

Upper Eyelid Droop After Botox

+2

Ptosis, a droopy upper eyelid, is uncommon and may occur with anyone after any neuromodulator treatment  around the eyes, such as Botox Cosmetic. Ptosis is temporary and resolves once the Botox effect is gone, usually within a couple months. This temporary eyelid ptosis is treated with eye drops. Speak to your cosmetic specialist for an evaluation.

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

Eyelid droop after botox

+2

There is a difference if the eyelid is drooping because the levator which helps hold the eyelid up is affected, or if the forehead has lost its ability to elevate and you usually utilize your forehead muscle to help keep a sagging eyelid up. It could take up to 12 weeks to see significant improvement but this will not be permanent if it was caused by the botox.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Eyelid Droop After Botox

+1
Unfortunately this is a known complication after Botox with no great remedy. 

As far as the progressively worsening eyelid droop, now 1 week out -- the full extent of the Botox may not be reached until about 10 days, so they eyelid droop may worsen before if improves.  But also be aware, although the eye-drops can help raise the lid about 2mm on average, sometimes they provide little or no improvement at all. Talk to your surgeon about possibly switching to different eye-drops.  Make sure he/she discusses all the potential side effects of the drops, including adrenaline-like symptoms such as "racing" your heart, making you feel anxious, as well as being irritating to your eye and rarely painful.

The good news is that the eyelid droop is typically 100% reversible since the effect of the Botox is not permanent. Botox can last up to 4-5 months but typically the eyelid droop does not last as long because a lower dose of the toxin has reached part of the eyelid-raising muscle.

Good luck.

Mark K. Markarian, MD, MSPH
Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Botulinum Toxin (Dysport or Botox) and eyelid droop or blepahroptosis

+1

The effects of Botulinum Toxin (Dysport or Botox) on the eyelid muscles causing droop (blepharotposs) can last several months. Occasionally the most dramatic effects are druing the first 2 weeks.Other than Lopidine another product is Alphagan (brimonidine tartrate 0.2%) 

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Will Likely Wear Off Before Botox Does

+1

Botox has very few side effects; however, one of the most troubling to patients is when an eyelid droops. This side effect is rare and happens less than 1% of the time. The drooping eyelid syndrome is not permanent. It will most likely wear off before the Botox does. If eyelid drooping starts three to four days after the injection, it will most likely last three to six weeks. If the drooping begins four to six days after the injection, it should go away faster. In the time it takes to wear off, the doctor might prescribe a medication by way of an eye drop that may reduce the drooping.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

About 2 to 3 months

+1

I have only seen this rare side effect once. It happened on a very elderly woman with very thing skin and muscles. It resolved in about 2 months. Some patients may notice some brow drop with Botox but this is a normal result of the treatment weakening the forehead muscles. It sounds like you are already using drops to give you temporary relief. Good luck and it will get better.

Ivan Wayne, MD
Oklahoma City Facial Plastic Surgeon
5.0 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.